Texas, 2023

Drought in Texas, January 10 to 31, 2023

January 10 to 31, 2023 · NWS BRO · 3 events in 3 counties and zones

Lack of persistent rain and very dry conditions led to the development of severe drought across east-central Jim Hogg, much of Brooks, and west-central Kenedy County in early January and lasted through the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rain and very dry conditions led to the development of severe drought across east-central Jim Hogg, much of Brooks, and west-central Kenedy County in early January and lasted through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jan 9, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 9, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1036 PM CST Mon Jan 9 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 220 PM CST Mon Jan 9 2023

An isolated shower or thunderstorm remains possible this afternoon
as a warm front creeps north. Fog is a concern later tonight as
warmer than normal temperatures stick around.

A warm front is crawling north through the region as denoted by the
temperature and dew point gradient between the Rio Grande Valley
(temps in the 70s and dew points in the 60s) and the Brush Country
(temps in the 60s and dew points in the 50s). The warm front will
continue to lift north the rest of the afternoon and clear the
county warning area (CWA) this evening. Meanwhile, an H5 shortwave
is moving through northern Mexico and right over the CWA over the
next few hours. While the KBRO radar is showing rain across the
Brush Country and Rio Grande Plains. However, a quick check of the
KCRP radar, which is a bit closer for our friends in the Brush
Country, isn't as impressive and is quite a bit drier when compared
to KBRO in Jim Hogg and Brooks Counties. Add in an ACARS from KMFE
showing pretty dry mid-levels and most of what is falling out west
is likely virga, or rain aloft evaporating before reaching the
ground. Still, the combination of the warm front plus shortwave and
warmer temperatures could lead to an isolated shower or thunderstorm
this afternoon and evening, but those chances remain less than 20
percent.

Fog then becomes a bigger concern tonight with the potential for a
clearing sky and calming wind. Both the SREF and HREF indicate the
potential for dense fog, but have held off on issuing a Dense Fog
Advisory at this time for one primary reason: cloud cover. As the
shortwave moves overhead this evening, mid to high level cloud cover
is expected to stick around. This would limit the cooling necessary
to get temperatures near the dew point, which is needed for the
formation fog. Still, we'll mention the potential for locally dense
fog and a Dense Fog Advisory may be issued by later shifts depending
on trends.

Above normal temperatures will continue with lower to middle 60s
tonight, widespread 80s Tuesday afternoon and another night in the
60s Tuesday night. As of now, fog isn't as big of a concern Tuesday
night due to southerly winds increasing ahead of a developing storm
system and associated cold front across the middle of the country.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 220 PM CST Mon Jan 9 2023

Low pressure develops again into the Plains on Wednesday,
strengthening the pressure gradient along the lower Texas coast,
and increasing southeasterly winds. A generally dry front rolls
through Thursday afternoon, followed by strong high pressure
building through the weekend. As with the last couple of fronts,
the best chance, which is not very much, of rain remains offshore
ahead of and with fropa Thursday afternoon, most locations will
remain dry.

Expect breezy conditions Wednesday afternoon and again behind the
front Thursday afternoon, mainly near the coast. Highs and lows
remain above normal through Thursday, drop a few degrees below
normal for Friday and Saturday, and return to above normal Sunday
and Monday. The coldest mornings will be Friday and Saturday, with
clear skies and light winds allowing efficient radiational
cooling to drag obs into the low 40s north and mid to upper 40s
south. A couple of cooler spots, like Zapata and Armstrong, may
even find the upper 30s Saturday morning. Breezy to windy
conditions return Sunday, with Wind Advisories potentially needed,
and another breezy afternoon expected on Monday.

A Fire Danger Statement may be needed Thursday with dry air
behind the front and breezy 20 foot wind speeds, given the surplus
of freeze cured fuels and worsening drought conditions already in
place. Fire weather may also need to be monitored Sunday with
stronger winds expected.

&&

.AVIATION...
(06Z TAFS)
Issued at 1034 PM CST Mon Jan 9 2023

Patchy to dense fog still expected over the aerodromes tonight.
Have ceilings starting to drop after midnight with IFR conditions
persisting through the night. A Dense Fog Advisory is still
possible if visibilities hit critiera. Fog should clear out by
late morning with VFR forecast for Tuesday.

&&

.MARINE...
Issued at 220 PM CST Mon Jan 9 2023

Now through Tuesday Night...The pressure gradient has all but
collapsed along the Lower Texas Coast with all stations and buoys
reporting winds of less than 10 knots and seas between 2 to 3 feet.
Very favorable marine conditions will continue through Tuesday
afternoon before southerly winds increase later Tuesday night.
Patchy to areas of fog have formed along the immediate coast with
visibilities lowest along the immediate coast and near the beaches.
A slight chance for a shower or thunderstorm remains in the forecast
through the evening as a weak warm front crawls north.

Wednesday through Monday...Breezy southeasterly flow is expected
Wednesday as low pressure develops in the Plains. A cold front
arrives Thursday afternoon with breezy northerly winds continuing
into Friday. Light onshore flow returns Saturday with increasing
southerly winds on Sunday and Monday once again. Small Craft
Caution to Small Craft Advisory conditions are expected Wednesday
afternoon into Wednesday night. Small Craft Advisories are likely
with the front Thursday afternoon through Friday afternoon.
Additional Small Craft Advisories may be needed Sunday afternoon
and Monday afternoon, with a few gale force wind gusts possible on
Sunday. The best chance of rain remains ahead of and with the
frontal passage Thursday afternoon, generally offshore.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             62  80  65  84 /  10   0   0   0
HARLINGEN               61  82  63  85 /  10   0   0   0
MCALLEN                 61  83  65  88 /   0   0   0   0
RIO GRANDE CITY         59  85  62  88 /   0   0   0   0
SOUTH PADRE ISLAND      62  72  65  74 /  10   0   0   0
BAYVIEW/PORT ISABEL     61  78  64  78 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...58-Reese
LONG TERM....56-Hallman
AVIATION...65-Soria
Hazardous weather outlook, Jan 9, 4:17 PM CST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 PM CST Mon Jan 9 2023

TXZ248>255-351-353>355-451-454-455-102230-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
417 PM CST Mon Jan 9 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Dense fog may develop across much of the Rio Grande Valley and
Deep South Texas tonight into Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Wednesday through
Friday and again on Sunday.

Elevated fire weather conditions are possible Thursday afternoon
and again Sunday afternoon for some portions of Deep South Texas.

A Wind Advisory may be needed for the eastern portion of Deep
South Texas and the Rio Grande Valley Wednesday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-102230-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
417 PM CST Mon Jan 9 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

Dense fog may develop across portions of the Lower Texas coastal
waters tonight into Tuesday morning, particularly across the
Laguna Madre and the nearshore Gulf waters (0-20 nm).

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisories are possible along the Lower Texas Coast
Wednesday through Thursday night, and again Saturday night and
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Jim Hogg

When
January 10, 12:00 AM CST to January 16, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe (D2) Drought developed across the eastern quarter of Jim Hogg County on January 10th. Severe (D2) Drought stretched from 3.75 miles south of State Highway 285 to 10.6 miles north of the Jim Hogg/Starr County line and extended west from the Jim Hogg/Brooks County line about 10.5 miles.

Drought, Brooks

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe (D2) Drought developed across much of Brooks County, between Falfurrias and Encino, on January 10th and expanded across much of the county on January 17th due to lack of significant rainfall.

Severe (D2) Drought developed across much of Brooks County on January 10th. It stretched from the Brooks/Hidalgo/Kenedy County lines northwest to about 10.5 miles north of the Brooks/Jim Hogg/Starr County line on the southern side and stretched north to about 3.5 miles south of Falfurrias.

Severe (D2) Drought developed a little more north in Brooks County on January 17th with drought conditions now only 1 mile south of Falfurrias and stretched to include the northwestern portion of the county.

Drought, Inland Kenedy County

When
January 10, 12:00 AM CST to January 31, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Severe (D2) Drought developed across western inland Kenedy County, between HWY-285 and the southern Kenedy/Brooks County border eastward to US-77 near the Border Patrol Checkpoint, on January 10th and expanded across much of the county on January 17th due to lack of significant rainfall.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064235, 1064236, 1064237.